The integrality of the Genocchi numbers obtained through a new identity and other results

Bakir Farhi
Notes on Number Theory and Discrete Mathematics
Print ISSN 1310–5132, Online ISSN 2367–8275
Volume 28, 2022, Number 4, Pages 749–757
DOI: 10.7546/nntdm.2022.28.4.749-757
Download PDF (199 Kb)


Authors and affiliations

Bakir Farhi
Laboratoire de Mathématiques appliqueés,
Faculté des Sciences Exactes, Université de Bejaia
06000 Bejaia, Algeria


In this note, we investigate some properties of the integer sequence of general term a_n := \sum_{k = 0}^{n - 1} k! (n - k - 1)! (\forall n \geq 1) to derive a new identity of the Genocchi numbers G_n (n \in \mathbb{N}), which immediately shows that G_n \in \mathbb{Z} for any n \in \mathbb{N}. In another direction, we obtain nontrivial lower bounds for the 2-adic valuations of the rational numbers \sum_{k = 1}^{n} \frac{2^k}{k}.


  • Genocchi numbers
  • Stirling numbers
  • Binomial coefficients
  • p-adic valuations

2020 Mathematics Subject Classification

  • 11B65
  • 11B68
  • 11B73


  1. Comtet, L. (1974). Advanced Combinatorics. The Art of Finite and Infinite Expansions (Revised and enlarged ed.). D. Reidel Publ. Co., Dordrecht.
  2. Dubickas, A. (in press). On a sequence of integers with unusual divisibility by a power of 2. Miskolc Mathematical Notes. Code: MMN-4276.
  3. Dumont, D. (1972). Sur une conjecture de Gandhi concernant les nombres de Genocchi. Discrete Mathematics, 1(4), 321–327.
  4. Dumont, D. (1974). Interprétations combinatoires des nombres de Genocchi.  Duke Mathematical Journal, 41(2), 305–318.
  5. Farhi, B. (2009). An identity involving the least common multiple of binomial coefficients and its application. The American Mathematical Monthly, 116(9), 836–839.
  6. Flajolet, P., & Sedgwick, R. (2009). Analytic Combinatorics. Cambridge University Press, Cambridge.
  7. Genocchi, A. (1852). Intorno all espressioni generali di numeri Bernoulliani. Annali di scienze mat. e fisiche, compilati da Barnaba Tortolini, 3, 395–405.
  8. Graham, R. L., Knuth, D. E., & Patashnik, O. (1990). Concrete Mathematics: A Foundation for Computer Science. Addison-Wesley Publishing Company, New York.
  9. Moll, V. H. (2012). Numbers and Functions. Student Mathematical Library. American Mathematical Society, Providence.
  10. Pla, J. (1997). The sum of inverses of binomial coefficients revisited. The Fibonacci Quarterly, 35(4), 342–345.
  11. Riordan, J. (1968). Combinatorial Identities. John Wiley and Sons Inc., New York.
  12. Rockett, A. M. (1981). Sums of the inverses of binomial coefficients. The Fibonacci Quarterly, 19(5), 433–445.
  13. Seidel, L. (1877). Über eine einfache Entstehungsweise der Bernoullischen Zahlen und einiger verwandten Reihen. Sitzungsberichte der Mathematisch-Physikalischen Classe der K.B. Akademie der Wissenschaften zu München, 157–187.
  14. Sloane, N. J. A. The On-Line Encyclopedia of Integer Sequences. Available online at:
  15. Stanley, R. P. (1997). Enumerative Combinatorics, Vol. 1. Cambridge University Press, Cambridge.
  16. Sury, B. (1993). Sum of the reciprocals of the binomial coefficients. European Journal of Combinatorics, 14, 351–353.
  17. Sury, B., Wang, T., & Zhao, F. Z. (2004). Some identities involving reciprocals of binomial coefficients. Journal of Integer Sequences, 7, Article 04.2.8.
  18. Trif, T. (2000). Combinatorial sums and series involving inverses of binomial coefficients. The Fibonacci Quarterly, 38, 79–84.
  19. Viennot, G. (1981). Interprétations combinatoires des nombres d’Euler et de Genocchi. Seminaire de Théorie des Nombres de Bordeaux, exposé n° 11, 1–94.
  20. Yang, J. H., & Zhao, F. Z. (2006). Sums involving the inverses of binomial coefficients. Journal of Integer Sequences, 9, Article 06.4.2.
  21. Zhao, F. Z., & Wang, T. (2005). Some results for sums of the inverses of binomial
    coefficients. Integers, 5, Paper A22.

Manuscript history

  • Received: 21 May 2022
  • Revised: 14 October 2022
  • Accepted: 12 November 2022
  • Online First: 14 November 2022

Cite this paper

Farhi, B. (2022). The integrality of the Genocchi numbers obtained through a new identity and other results. Notes on Number Theory and Discrete Mathematics, 28(4), 749-757, DOI: 10.7546/nntdm.2022.28.4.749-757.

Comments are closed.